advertisement
Question
Posted by: Carol | 2007/06/04

My gp just put me on antidepressents

Hi Cyber Shrink....My GP has put me on anti depressents namely Sandox Flouxetine 20 and Alzm 0.5mg. Is their anything to worry about? Have always been scared of the idea of taking antidepressents. Is there anything I should be careful of when using this medication. Is is something I will have to use for the rest of my life? Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

The Antidepressant Fluoxetine is one of the generic ( chemically identical but valuably cheaper ) versions of the drug first known as as Prozac, so there has been loads of exprience in its use, and it is basically safe and effective. Alzam is not an antidepressant, but a tranquillizer, a member of the large Valium family. It is rather sedative, especially at first. But if you are taking them at night, this should come in handy.
Of course your doctor should have explained about the meds, how to take them, etc., when prescribing them for you --- he has already ben paid to do that ! I don't think you should fear taking antidepressants, and if the diagnosis has been made properly they could be really helpful for you.
If this is, as it sounds, your first episode of Depression, they shoudl be taken for 6 to 9 months, i.e. well after you have begin to feel well while on them, before stopping and after that length of time you ought to see the doc again for a re-assessment before he/she advises you when and how gradually to stop them. In some people, if they have had multiple episodes of depression, they might be advised to stay on the medicines long-term, but this is not likely to happen to you.
Ohm, and with this sort of med, there should be no need to worry about what you eat --- only be cautious about alcohol, because lrage amounts of alcohol can be depressing in themselves, and both interfere with the action of antidepressants and the combination can make you more drunk.
Nice responses all round, here --- and explor whether some CBT counselling is available locally, as it is very effective in Depression, and maybe even better when combined with AD meds

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

8
Our users say:
Posted by: Carol | 2007/06/05

Thank you for all the advice that I have recieved from you all. Thank you I really do appreciate it...The support that I have recieved here has really shocked me. s I tried to explain before I never thought htat things would have come to this with me. Thank you you have all been great.

Reply to Carol
Posted by: RMC | 2007/06/05

very well said okay! ;-)

Reply to RMC
Posted by: Okay | 2007/06/05

Carol, the medicines just deal with the symptoms. If you get the sense that there may be other things contributing to your feeling down, rather have them checked out by a specialist, like a psychologist. This is important in order to help you overcome this in the long-term, and to avoid getting back into the place you are now in the future. If you can see patterns in your life, where you can recognise ways of responding to things that weren't helpful to you, those are signs that you could do well with some counselling with someone who is trained, independent, trustworthy, and who you feel you can get along with.

Reply to Okay
Posted by: RMC | 2007/06/05

No, I had post natal depression. became preoccupied with death and dying, had visions and images of things like that all the time. could not clean my house or anything. never had a problem before, only got down in the dumps.

experts say that with most anti d's the person needs to be on them for at least 6 months - 18 months, depending on the type and situation.

you do need to keep in contact with your doc as all medication can have bad side effects so he will check on you for that. you should ask him to refer you to some one for counselling as fluoxitine alone might not help

Reply to RMC
Posted by: Carol | 2007/06/05

Me again RMC.......Okay. I feel like i am in a deep swimming poll and do not know how to swim. Suppose it comes with it.....You say you were on anti depressents for a year, are you completely off them now?Did you have to avoid things like coffee etc and watch what you ate? I am only 25 and whilst my gp was asking certain questions my problem actually started in my early teens. I carried on not knowing what was going on. He said I was medicating myself with alcohol and non perscription drugs along with the occasional fall in the wrong direction. He said these should help but I am going to have to keep in contact with him alot. Was your problem similar?

Reply to Carol
Posted by: RMC | 2007/06/05

no problem Carol

they suggested I try a multivitamin or a tonic - but it didn't help me. I really felt awful for the first three weeks but afterwards it was great.

Reply to RMC
Posted by: Carol | 2007/06/05

Thanks for your reply RMC. Tokk the Alzam last night , have not slept so dead for a while. Took my first Fluoxetine this morning before I came to work, glad I saw your message becuse I was going to phone GP and ask why i felt so tired. Glad to know that it will pass! Thank you for your kind message.

Reply to Carol
Posted by: RMC | 2007/06/05

Hey Carol, I was on that for about a year and I came off them (fluoxitine) with advice no problem. In the first month you might feel really tired and worn out as they work into your system but afterwards you will be a different person.

I know!

It's just the world that has made fun of antidepressants but if there is a need to take them then you must. One of the other posters said something really wise a while ago - if you had a problem like major tummy cramps you wouldn't just ignore it if it carried on - you would go and sort it out. Depression/Anxiety is the same.

Reply to RMC

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement